An axiomatic theory of conjoint, expected risk

R. Duncan Luce, Elke U. Weber

Research output: Contribution to journalArticle

82 Scopus citations

Abstract

This paper presents an axiomatization of subjective risk judgments that leads to a representation of risk in terms of seven free parameters. This is shown to have considerable predictive ability for risk judgments made by 10 subjects. The risk function retains many of the features of the expectation models-e.g., a constant number of parameters independent of the number of outcomes-but it also allows for asymmetric effects of transformations on positive and negative outcomes. This arises by axiomatizing independently the behavior with respect to gambles having entirely positive outcomes and those with entirely negative outcomes. Complex gambles are decomposed into these, and zero outcomes, using the expected risk property. The resulting risk function compares favorable with other functions previously suggested. It is also demonstrated that preference judgments are distinct from risk judgments, and that the theory does not apply as well to the former.

Original languageEnglish (US)
Pages (from-to)188-205
Number of pages18
JournalJournal of Mathematical Psychology
Volume30
Issue number2
DOIs
StatePublished - Jun 1986
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Psychology(all)
  • Applied Mathematics

Fingerprint Dive into the research topics of 'An axiomatic theory of conjoint, expected risk'. Together they form a unique fingerprint.

  • Cite this